Why is my right arm jerking uncontrollably for the last few years?
May 13, 2022 3:40 AM   Subscribe

There's no pain, only sudden jerking movements.

Preface - IKYNMD. I have a few things going on, to put it mildly - have been seen by so many doctors in the States and in NY - I know things are complicated and this is one case that needs to be seen irl, but figure someone, somewhere knows something about these matters here, so am giving it a shot.

The issues I have with my spine and metabolism are:

Scoliosis at thoracic level - about 30 plus degrees
Degenerative discs and joints dx'd with osteoarthritis
Lamenectomy at l3, l4 which resulted in a pseudomeningocele at the site of the surgery (probably due to a rookie surgeon cutting too deep - was found years after, no treatment - apparently not leaking)
Spinal stenosis from C5, C6 to L1-L5
Osteopenia

The metabolic issue going on - hyperparathyroidism which is normocalcemic - calcium goes as high as 10.4

Neck pain is constant for many years - there's also tinnitus going on. The pain in my neck is followed by really loud crunching - which is probably bone on bone - this is the c5/c6.

My right arm will just start jerking pretty noticeably - it's not a benign fascillation. Had EMG done - there are deficits in both hands - was told it was the Carpal nerve. Right hand is also bruised at the knuckles after years of Raynaud's. Six months and the bruises (after cold and swelling) haven't gone away.

Interestingly, there is also no reflex in my right leg.

There is also severe circulatory issues seen on doppler ultrasound of same leg.

Many doctors, much imaging, many labs - no one can tell me why this is happening. MRIs and CT's both show severe degeneration and stenosis. Would this cause bruising on hands, spastic arm and loss of reflex on leg? ANA negative, Rheum negative.

Thank you for any insight.
posted by watercarrier to Health & Fitness (7 answers total) 1 user marked this as a favorite
 
Best answer: MRIs and CT's both show severe degeneration and stenosis. Would this cause bruising on hands, spastic arm and loss of reflex on leg?

I'm a neurologist (not your neurologist). You have seen a neurologist, right? Like for a consultation, not just the EMG? Memail me your location if you need help finding a neurologist. Most of my professional network is at academic centers along the East Coast.

Some general neurological principles:
C-spine stenosis will cause the type of spasticity you describe in the arm. Spasticity can cause spinal myoclonus (muscle jerking and spasms). Treatment is all about either treating the underlying stenosis (usu with surgery) or using medications/injections to block the hyperactive signals from nerve to muscle. Those all have significant side effects and need to be discussed with your own doctor (again, ideally a neurologist).

The knee jerk reflex is mediated by L3/4; I wonder if this was impacted during your laminectomy and the resulting pseudomeningocele. There are some other conditions that can cause lower motor neuron signs (e.g. loss of reflexes) below the level of upper motor neuron signs (e.g. spasticity) but a competently performed EMG would have seen those. (If the person doing your EMG has not been certified by the AANEM, please get another EMG.)

When you say bruising, do you mean black-and-blue, or more of a reddish/brownish appearance? The latter is common with impaired circulation, especially in gravity dependent positions. The former suggests something hematological (clotting factors??) which might be a different type of clue.
posted by basalganglia at 4:46 AM on May 13 [15 favorites]


Response by poster: This was my hand in the winter - now there's bruising - like black and blue marks right on the middle knuckle, ringer finger and pinky. It doesn't go away, sometimes fades a bit but then comes right back.
posted by watercarrier at 6:05 AM on May 13


Response by poster: Have seen at least 4 different neuros. Have seen 2 different neurosurgeons. EMG was ordered by neuro doc. Wasn't given a dx nor treatment. Am currently in Israel and probably will be here for the next year.
posted by watercarrier at 6:09 AM on May 13


That picture looks like venous stasis (blood getting stuck in the veins instead of going back to the heart) to me. Maybe it's the lighting.

A bruise/hematoma (blood products outside the vascular system) would not come and go, and it would get greenish-yellow over time as the hemoglobin gets broken down into biliverdin and bilirubin.
posted by basalganglia at 6:31 AM on May 13 [3 favorites]


Given your C-spine issues, this is out of left field, but -- I had that exact reaction to a medication I was put on to reduce blood pressure a long time ago. I think it might have been Lisinopril. Any chance you're taking something along those lines?

My entire arm would jerk repeatedly, from the shoulder down. I could make it stop by intentionally using my arm in a normal way, but when I stopped the intentional muscle movement, the jerking would sometimes resume. It was an obvious physical movement, not a tremor. It was only for a few seconds at a time. Started when I went on the medication; stopped when I stopped it.

Just a thought!
posted by invincible summer at 9:42 AM on May 13 [1 favorite]


Response by poster: @invincible summer - no medications
posted by watercarrier at 10:26 AM on May 14


Response by poster: @basalganglia thank you very much for your time and help. Much appreciated!
posted by watercarrier at 10:28 AM on May 14


« Older Enzyme cleaner for urine on sofa?   |   What are your favorite print publications? Newer »

You are not logged in, either login or create an account to post comments